I have had multiple sclerosis since 1983. So that's what...24 years. Back then there was NO therapy available for people with MS, as you know. At that time I was experiencing 2-3 exacerbations a year, each of which left me with greater and greater disability. In around 1992 I started Betaseron and have been on it ever since.
When I started it, the exacerbations stopped. about 2 years into injecting it, I had one more serious exacerbation, then nothing since. Obviously I still have MS...but no new exacerbations. The doctor was convinced in 1992 that I had moved from relapsing-remitting to secondary-progressive, but was convinced that the Betaseron would be helpful in slowing the progression, no matter what it was labeled. At the time, you might remember, Betaseron was only being prescribed for people with relapsing-remitting, so he lied on the form to allow me to get on it. I'm very glad he did. While I am significantly disabled from all those earlier exacerbations, I'm convinced I would be much more worse off had I not gone on it when I did.
I've not taken anything but the Betaseron, so can't help with switching medicines, though.
As for side effects, all the interferons -- Betaseron, Avonex, Rebif --have similar side-effects: headache, body ache, chills, fever -- that are strong when you first start, but subside after the first 2-3 months, and pretty much fade away entirely after that. I started out at full dose. These days they sometimes start folks on 1/4 or 1/2 dose, and then "ramp up" over time. I don't know if that is better. From folks that I've read about on boards like this, that method seems to prolong the side effects beyond the 2 months or so. I wonder if it isn't better to just start out at full dose and deal with them for those first couple of months, and then move on!
Here's what I did: Before injecting, I took two ibuprofen. Then injected, then went to bed. That way, I slept through most of the side effects. If I did wake up in the middle of the night (usually about 4 hours after injecting) and felt awful, I had a glass of water and 2 more ibuprofen by my bed, and I took those. Then when I woke in the morning, sometimes I'd have a headache. If so, another ibu and I was "good to go". AT the time I was working full time (I'm retired, now), and never missed any work. I must confess there were a few days where I felt "hung over", but another ibuprofen sometime around lunch time and I was fine. This heavy dosing of ibuprofen lasted about 2 months, and tapered off considerably after that.
Now I still take the 2 ibuprofen at the time of injection, but never anything in the middle of the night, and only occasionally the next morning do I have any ill effects.
Of course it may be different for you...but generally that's what happened with me, and generally that's what I hear reported from other folks.
My experience isn't quite like yours, as I had serious exacerbations early on, but I hope what I've told you is helpful.
...I am not a doctor, nor health professional, and don't pretend to be one, here.....